February  2021, 20(2): 763-782. doi: 10.3934/cpaa.2020289

Further regularity and uniqueness results for a non-isothermal Cahn-Hilliard equation

1. 

Università degli Studi di Modena e Reggio Emilia, Dipartimento di Scienze Fisiche, Informatiche e Matematiche, via Campi 213/b, 41125 Modena, Italy

2. 

Weierstrass Institute, Mohrenstr. 39, 10117 Berlin, Germany

* Corresponding author

Received  April 2020 Revised  October 2020 Published  December 2020

Fund Project: The work of E. Ipocoana is supported by GNAMPA (Gruppo Nazionale per l'Analisi Matematica, la Probabilità e le loro Applicazioni) of INdAM (Istituto Nazionale di Alta Matematica), by MIUR through the project FFABR (M. Eleuteri) and by the University of Modena and Reggio Emilia through the project FAR2017 "Equazioni differenziali: problemi evolutivi, variazionali ed applicazioni" (S. Gatti). A. Zafferi acknowledges the funding by the DFG through grant CRC1114 "Scaling Cascades in Complex Systems", Project Number 235221301, Project (C09) "Dynamics of rock dehydration on multiple scales"

The aim of this paper is to establish new regularity results for a non-isothermal Cahn-Hilliard system in the two dimensional setting. The main achievement is a crucial $ L^{\infty} $ estimate for the temperature, obtained by a suitable Moser iteration scheme. Our results in particular allow us to get a new simplified version of the uniqueness proof for the considered model.

Citation: Erica Ipocoana, Andrea Zafferi. Further regularity and uniqueness results for a non-isothermal Cahn-Hilliard equation. Communications on Pure & Applied Analysis, 2021, 20 (2) : 763-782. doi: 10.3934/cpaa.2020289
References:
[1]

N. D. AlikakosP. W. Bates and X. Chen, The convergence of the solution of the Cahn-Hilliard equation to the solution of Hele-Shaw model, Arch. Ration. Mech. Anal., 128 (1994), 165-205.  doi: 10.1007/BF00375025.  Google Scholar

[2]

G. BankoffS. H. Davis and A. Oron, Long-scale evolution of thin liquid films, Rev. Mod. Phys., 69 (1997), 931-980.   Google Scholar

[3]

H. Brezis, Functional analysis, Sobolev spaces and partial differential equations, Universitext. Springer, New York, 2011.  Google Scholar

[4]

M. Brokate and J. Sprekels, Hysteresis and Phase Separation, Springer, New York, NY, 1996. doi: 10.1007/978-1-4612-4048-8.  Google Scholar

[5]

J. W. Cahn, On the spinodal decomposition, Acta Metall., 9 (1961), 795-801.   Google Scholar

[6]

J. W. Cahn and J. Hilliard, Free energy of a non uniform system. I. Interfacial free energy, J. Chem. Phys., 28 (1958), 258-267.   Google Scholar

[7]

D. Cohen and J. M. Murray, A generalized diffusion model for growth and dispersion in population, J. Math. Biol., 12 (1981), 237-248.  doi: 10.1007/BF00276132.  Google Scholar

[8]

J. Dockery and I. Klapper, Role of cohesion in the material description of biofilms, Phys. Rev. E, 74 (2006), 0319021-0319028.  doi: 10.1103/PhysRevE.74.031902.  Google Scholar

[9]

C. Domb, The Critical Point, Taylor and Francis, 1996. Google Scholar

[10]

M. EleuteriS. Gatti and G. Schimperna, Regularity and long-time behavior for a thermodynamically consistent model for complex fluids in two space dimensions, Indiana Univ. Math. J., 68 (2019), 1465-1518.  doi: 10.1512/iumj.2019.68.7788.  Google Scholar

[11]

M. EleuteriE. Rocca and G. Schimperna, On a non-isothermal diffuse interface model for two phase flows of incompressible fluids, DCDS, 35 (2015), 2497-2522.  doi: 10.3934/dcds.2015.35.2497.  Google Scholar

[12]

M. EleuteriE. Rocca and G. Schimperna, Existence of solutions to a two-dimensional model for nonisothermal two-phase flows of incompressible fluids, Ann. Inst. H. Poincare Anal. Non Lineaire, 33 (2016), 1431-1454.  doi: 10.1016/j.anihpc.2015.05.006.  Google Scholar

[13]

C. M. Elliot and Z. Songmu, On the Cahn-Hilliard equation, Arch. Ration. Mech. Anal., 96 (1986), 339-357.  doi: 10.1007/BF00251803.  Google Scholar

[14]

M. Frémond, Non-smooth Thermomechanics, Springer, 2002. Google Scholar

[15]

M. Grasselli et al., Analysis of the Cahn-Hilliard equation with the chemical potential dependent mobility, Commun. Partial Differ. Equ., 36 (2011), 1193-1238.  doi: 10.1080/03605302.2010.543945.  Google Scholar

[16]

M. E. Gurtin, Generalized Ginzburg-Landau and Cahn-Hilliard equations based on a microforce balance, Physica D, 92 (1996), 178-192.  doi: 10.1016/0167-2789(95)00173-5.  Google Scholar

[17]

A. HönigB. Niethammer and F. Otto, On first-order corrections to LSW theory I: Infinite systems, J. Stat. Phys., 119 (2005), 61-122.  doi: 10.1007/s10955-004-2057-2.  Google Scholar

[18]

E. Knobloch and U. Thiele, Thin liquid films on a slightly inclined heated plate, Physica D, 190 (2004), 213-248.  doi: 10.1016/j.physd.2003.09.048.  Google Scholar

[19]

E. Ipocoana, Mathematical Modelling for Life, Ph. D. thesis, in progress. Google Scholar

[20]

Ph. Laurençot, Solutions to a Penrose-Fife model of phase-field type, J. Math. Anal. Appl., 185 (1994), 262-274.  doi: 10.1006/jmaa.1994.1247.  Google Scholar

[21]

I. M. Lifshitz and V. V. Slyozov, The kinetics of precipitation for supersaturated solid solutions, J. Phys. Chem. Solids, 19 (1961), 35-50.   Google Scholar

[22]

S. K. Ma, Statistical Mechanics, World Scientific, 1985. doi: 10.1142/0073.  Google Scholar

[23]

A. Miranville, The Cahn-Hilliard Equation: Recent Advances and Applications, Society for Industrial and Applied Mathematics, U.S., 2019. doi: 10.1137/1.9781611975925.  Google Scholar

[24] Y. P. Raizer and Y. B. Zeldovich, Physics of Shock Waves and High-temperature Hydrodynamic Phenomena, Academic Press, 1967.   Google Scholar
[25]

R. Temam, Infinite-Dimensional Dynamical Systems in Mechanics and Physics, AMS. Springer, New York, NY, 1988. doi: 10.1007/978-1-4684-0313-8.  Google Scholar

[26]

S. Tremaine, On the origin of irregular Saturn's rings, Astron. J., 125 (2003), 894-901.   Google Scholar

show all references

References:
[1]

N. D. AlikakosP. W. Bates and X. Chen, The convergence of the solution of the Cahn-Hilliard equation to the solution of Hele-Shaw model, Arch. Ration. Mech. Anal., 128 (1994), 165-205.  doi: 10.1007/BF00375025.  Google Scholar

[2]

G. BankoffS. H. Davis and A. Oron, Long-scale evolution of thin liquid films, Rev. Mod. Phys., 69 (1997), 931-980.   Google Scholar

[3]

H. Brezis, Functional analysis, Sobolev spaces and partial differential equations, Universitext. Springer, New York, 2011.  Google Scholar

[4]

M. Brokate and J. Sprekels, Hysteresis and Phase Separation, Springer, New York, NY, 1996. doi: 10.1007/978-1-4612-4048-8.  Google Scholar

[5]

J. W. Cahn, On the spinodal decomposition, Acta Metall., 9 (1961), 795-801.   Google Scholar

[6]

J. W. Cahn and J. Hilliard, Free energy of a non uniform system. I. Interfacial free energy, J. Chem. Phys., 28 (1958), 258-267.   Google Scholar

[7]

D. Cohen and J. M. Murray, A generalized diffusion model for growth and dispersion in population, J. Math. Biol., 12 (1981), 237-248.  doi: 10.1007/BF00276132.  Google Scholar

[8]

J. Dockery and I. Klapper, Role of cohesion in the material description of biofilms, Phys. Rev. E, 74 (2006), 0319021-0319028.  doi: 10.1103/PhysRevE.74.031902.  Google Scholar

[9]

C. Domb, The Critical Point, Taylor and Francis, 1996. Google Scholar

[10]

M. EleuteriS. Gatti and G. Schimperna, Regularity and long-time behavior for a thermodynamically consistent model for complex fluids in two space dimensions, Indiana Univ. Math. J., 68 (2019), 1465-1518.  doi: 10.1512/iumj.2019.68.7788.  Google Scholar

[11]

M. EleuteriE. Rocca and G. Schimperna, On a non-isothermal diffuse interface model for two phase flows of incompressible fluids, DCDS, 35 (2015), 2497-2522.  doi: 10.3934/dcds.2015.35.2497.  Google Scholar

[12]

M. EleuteriE. Rocca and G. Schimperna, Existence of solutions to a two-dimensional model for nonisothermal two-phase flows of incompressible fluids, Ann. Inst. H. Poincare Anal. Non Lineaire, 33 (2016), 1431-1454.  doi: 10.1016/j.anihpc.2015.05.006.  Google Scholar

[13]

C. M. Elliot and Z. Songmu, On the Cahn-Hilliard equation, Arch. Ration. Mech. Anal., 96 (1986), 339-357.  doi: 10.1007/BF00251803.  Google Scholar

[14]

M. Frémond, Non-smooth Thermomechanics, Springer, 2002. Google Scholar

[15]

M. Grasselli et al., Analysis of the Cahn-Hilliard equation with the chemical potential dependent mobility, Commun. Partial Differ. Equ., 36 (2011), 1193-1238.  doi: 10.1080/03605302.2010.543945.  Google Scholar

[16]

M. E. Gurtin, Generalized Ginzburg-Landau and Cahn-Hilliard equations based on a microforce balance, Physica D, 92 (1996), 178-192.  doi: 10.1016/0167-2789(95)00173-5.  Google Scholar

[17]

A. HönigB. Niethammer and F. Otto, On first-order corrections to LSW theory I: Infinite systems, J. Stat. Phys., 119 (2005), 61-122.  doi: 10.1007/s10955-004-2057-2.  Google Scholar

[18]

E. Knobloch and U. Thiele, Thin liquid films on a slightly inclined heated plate, Physica D, 190 (2004), 213-248.  doi: 10.1016/j.physd.2003.09.048.  Google Scholar

[19]

E. Ipocoana, Mathematical Modelling for Life, Ph. D. thesis, in progress. Google Scholar

[20]

Ph. Laurençot, Solutions to a Penrose-Fife model of phase-field type, J. Math. Anal. Appl., 185 (1994), 262-274.  doi: 10.1006/jmaa.1994.1247.  Google Scholar

[21]

I. M. Lifshitz and V. V. Slyozov, The kinetics of precipitation for supersaturated solid solutions, J. Phys. Chem. Solids, 19 (1961), 35-50.   Google Scholar

[22]

S. K. Ma, Statistical Mechanics, World Scientific, 1985. doi: 10.1142/0073.  Google Scholar

[23]

A. Miranville, The Cahn-Hilliard Equation: Recent Advances and Applications, Society for Industrial and Applied Mathematics, U.S., 2019. doi: 10.1137/1.9781611975925.  Google Scholar

[24] Y. P. Raizer and Y. B. Zeldovich, Physics of Shock Waves and High-temperature Hydrodynamic Phenomena, Academic Press, 1967.   Google Scholar
[25]

R. Temam, Infinite-Dimensional Dynamical Systems in Mechanics and Physics, AMS. Springer, New York, NY, 1988. doi: 10.1007/978-1-4684-0313-8.  Google Scholar

[26]

S. Tremaine, On the origin of irregular Saturn's rings, Astron. J., 125 (2003), 894-901.   Google Scholar

[1]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[2]

Hyeong-Ohk Bae, Hyoungsuk So, Yeonghun Youn. Interior regularity to the steady incompressible shear thinning fluids with non-Standard growth. Networks & Heterogeneous Media, 2018, 13 (3) : 479-491. doi: 10.3934/nhm.2018021

[3]

A. Aghajani, S. F. Mottaghi. Regularity of extremal solutions of semilinaer fourth-order elliptic problems with general nonlinearities. Communications on Pure & Applied Analysis, 2018, 17 (3) : 887-898. doi: 10.3934/cpaa.2018044

[4]

Haibo Cui, Haiyan Yin. Convergence rate of solutions toward stationary solutions to the isentropic micropolar fluid model in a half line. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020210

[5]

Junichi Minagawa. On the uniqueness of Nash equilibrium in strategic-form games. Journal of Dynamics & Games, 2020, 7 (2) : 97-104. doi: 10.3934/jdg.2020006

[6]

Alexandre B. Simas, Fábio J. Valentim. $W$-Sobolev spaces: Higher order and regularity. Communications on Pure & Applied Analysis, 2015, 14 (2) : 597-607. doi: 10.3934/cpaa.2015.14.597

[7]

Philippe G. Lefloch, Cristinel Mardare, Sorin Mardare. Isometric immersions into the Minkowski spacetime for Lorentzian manifolds with limited regularity. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 341-365. doi: 10.3934/dcds.2009.23.341

[8]

Alberto Bressan, Ke Han, Franco Rampazzo. On the control of non holonomic systems by active constraints. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3329-3353. doi: 10.3934/dcds.2013.33.3329

[9]

Xinyuan Liao, Caidi Zhao, Shengfan Zhou. Compact uniform attractors for dissipative non-autonomous lattice dynamical systems. Communications on Pure & Applied Analysis, 2007, 6 (4) : 1087-1111. doi: 10.3934/cpaa.2007.6.1087

[10]

Pascal Noble, Sebastien Travadel. Non-persistence of roll-waves under viscous perturbations. Discrete & Continuous Dynamical Systems - B, 2001, 1 (1) : 61-70. doi: 10.3934/dcdsb.2001.1.61

[11]

Giovanni Cimatti. Forced periodic solutions for piezoelectric crystals. Communications on Pure & Applied Analysis, 2005, 4 (2) : 475-485. doi: 10.3934/cpaa.2005.4.475

[12]

Luigi C. Berselli, Jishan Fan. Logarithmic and improved regularity criteria for the 3D nematic liquid crystals models, Boussinesq system, and MHD equations in a bounded domain. Communications on Pure & Applied Analysis, 2015, 14 (2) : 637-655. doi: 10.3934/cpaa.2015.14.637

[13]

Jan Prüss, Laurent Pujo-Menjouet, G.F. Webb, Rico Zacher. Analysis of a model for the dynamics of prions. Discrete & Continuous Dynamical Systems - B, 2006, 6 (1) : 225-235. doi: 10.3934/dcdsb.2006.6.225

[14]

Johannes Kellendonk, Lorenzo Sadun. Conjugacies of model sets. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3805-3830. doi: 10.3934/dcds.2017161

[15]

Fumihiko Nakamura. Asymptotic behavior of non-expanding piecewise linear maps in the presence of random noise. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2457-2473. doi: 10.3934/dcdsb.2018055

[16]

Emma D'Aniello, Saber Elaydi. The structure of $ \omega $-limit sets of asymptotically non-autonomous discrete dynamical systems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 903-915. doi: 10.3934/dcdsb.2019195

[17]

Nabahats Dib-Baghdadli, Rabah Labbas, Tewfik Mahdjoub, Ahmed Medeghri. On some reaction-diffusion equations generated by non-domiciliated triatominae, vectors of Chagas disease. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021004

[18]

Haiyan Wang. Existence and nonexistence of positive radial solutions for quasilinear systems. Conference Publications, 2009, 2009 (Special) : 810-817. doi: 10.3934/proc.2009.2009.810

[19]

Jaume Llibre, Luci Any Roberto. On the periodic solutions of a class of Duffing differential equations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (1) : 277-282. doi: 10.3934/dcds.2013.33.277

[20]

Ian Schindler, Kyril Tintarev. Mountain pass solutions to semilinear problems with critical nonlinearity. Conference Publications, 2007, 2007 (Special) : 912-919. doi: 10.3934/proc.2007.2007.912

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (43)
  • HTML views (60)
  • Cited by (0)

Other articles
by authors

[Back to Top]